Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 287, NWS Blacksburg, VA

September 29, 2016Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 5:37 PM EDT for Wilkes County, North Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2016, 5:37 PM EDT (21:37 UTC)
Expired
Sep 29, 2016, 6:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 5:38 PM EDTTSTM WND DMG4 Ese Deep Gap, NCTREE DOWN ON HWY 421 NEAR WATAUGA COUNTY BORDER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS51 KRNK 292137
SVRRNK
NCC193-292230-
/O.NEW.KRNK.SV.W.0287.160929T2137Z-160929T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 630 PM EDT

* AT 536 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAPLE
  SPRINGS...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WILBAR...
  TRAPHILL...
  MC GRADY...
  MILLERS CREEK...
  AND ELKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3609 8146 3610 8152 3612 8154 3614 8150
      3619 8146 3625 8147 3626 8143 3629 8141
      3629 8137 3637 8136 3636 8126 3640 8119
      3643 8117 3642 8115 3643 8108 3642 8108
      3641 8104 3637 8102 3640 8096 3606 8140
TIME...MOT...LOC 2136Z 226DEG 18KT 3620 8142 

HAIL...1.00IN
WIND...<50MPH
 
$$

RAB
2 follow-up statements
675 
WUUS51 KRNK 292138 CCA
SVRRNK
NCC193-292230-
/O.COR.KRNK.SV.W.0287.160929T2137Z-160929T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 630 PM EDT

* AT 537 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAPLE
  SPRINGS...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WILBAR...
  TRAPHILL...
  MC GRADY...
  MILLERS CREEK...
  AND ELKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3609 8146 3610 8152 3612 8154 3614 8150
      3619 8146 3625 8147 3626 8143 3629 8141
      3629 8137 3637 8136 3636 8126 3640 8119
      3643 8117 3642 8115 3643 8108 3642 8108
      3641 8104 3637 8102 3640 8096 3606 8140
TIME...MOT...LOC 2136Z 226DEG 18KT 3620 8142 

HAIL...1.00IN
WIND...<50MPH
 
$$

RAB
458 
WWUS51 KRNK 292239
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT THU SEP 29 2016

NCC193-292249-
/O.EXP.KRNK.SV.W.0287.000000T0000Z-160929T2230Z/
WILKES NC-
639 PM EDT THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILKES COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3609 8146 3610 8152 3612 8154 3614 8150
      3619 8146 3625 8147 3626 8143 3629 8141
      3629 8137 3637 8136 3636 8126 3640 8119
      3643 8117 3642 8115 3643 8108 3642 8108
      3641 8104 3637 8102 3640 8096 3606 8140
TIME...MOT...LOC 2239Z 226DEG 18KT 3641 8115 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:39 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 29, 4:39 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
439 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms into Friday night. The low will move
northeast, away from the region, resulting in drier weather this
weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 430 PM EDT Thursday...

Upper low was along the Ohio River as seen in all satellite loops.
A well defined area of mid level drying over the central and
southern Appalachians into the eastern Great Lakes. The upper low
is forecast to drift southeast into Kentucky then loop back into
Indiana. Good consensus in the guidance with the track of the low.
As a result there will be little change in the weather pattern
tonight or Friday.

Surface through low level winds will keep dew points in the 60s in
all but the southwest tip of Virginia and extreme western North
Carolina. This will fill low clouds and fog in over the foothills
and to the east. The western edge of multiple bands of showers and
thunderstorms will gradually move northeast tonight and Friday.

Have taken a blend of bias corrected MET and MAV guidance for lows
tonight. Areas closer to the upper low, west of Bluefield and
Wilkesboro will have the coolest temperatures overnight. Highs on
Friday will very dependent on cloud cover, similar to today.
Locations that have more sunshine will be close to 80 degrees.
Spots that stay in the low clouds longer may only reach the lower
70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Thursday...

The closed low over the Ohio valley that has been dominating the upper
level pattern will slowly pull up to the Great Lakes region as it
starts to open up, dragging a well occluded surface low with it. This
will position our region essentially in the dry slot under a neutral
thermal advection regime with slight warming aloft. This should yield a
weekend forecast devoid of significant precipitation though an isolated
shower may still be possible. By sunday night, high pressure pushing in
form the upper midwest will nudge a cold front to our western doorstep
but the best forcing and instability will be shearing off to our
northwest so the chances for any frontal precipitation encroaching
Sunday night are low.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.

Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.

Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.

Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.

&&

.HYDROLOGY...
As of 430 PM EDT Thursday...

Development of thunderstorms had been early this afternoon mainly
over the mountains. Storms were lining up and moving from south to
north. MSAS analysis showed most unstable air was over the
northwest North Carolina mountains and from central North Carolina
into eastern Virginia. Highest precipitable water values were east
of Lynchburg and Danville. Until the threat of thunderstorms
diminishes after sunset, will keep the flash flood watch going.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ024-035-
     044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 3:55 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT THU SEP 29 2016

NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042>044-507-508-301100-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
355 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK, A 15 PERCENT CHANCE, OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY RISK IS
LARGE HAIL. DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALSO
POSSIBLE. VERY HEAVY RAINFALL MAY ALSO BE ENOUGH TO CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-044>047-058-059-301100-
ROCKBRIDGE-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
355 PM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS MAY OCCUR THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ014-017>020-022-023-032>034-043-301100-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-
355 PM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY
RAINFALL MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 4:07 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             BLOWING ROCK            36.13N  81.67W
09/29/2016  E0.70 INCH       WATAUGA            NC   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER RNK1601684

MBS
Special weather statement, Sep 29, 4:08 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU SEP 29 2016

NCZ001-018-019-292115-
WILKES-WATAUGA-ASHE-
408 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILKES...WATAUGA
AND ASHE COUNTIES THROUGH 515 PM EDT...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THIS
THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND BEECH MOUNTAIN.

THIS INCLUDES THE FOLLOWING LOCATION APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
      3641 8174 3647 8170 3653 8171 3659 8168
      3659 8165 3639 8125 3636 8125 3638 8123
      3637 8121 3610 8152 3612 8155 3611 8181
      3616 8183 3621 8191 3626 8189 3629 8192
TIME...MOT...LOC 2008Z 207DEG 9KT 3613 8167

RAB
Local storm report, Sep 29, 4:32 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             2 W ARARAT              36.60N  80.55W
09/29/2016  E1.00 INCH       PATRICK            VA   PUBLIC

&&

EVENT NUMBER RNK1601685

16
Special weather statement, Sep 29, 4:54 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT THU SEP 29 2016

VAZ007-009-WVZ042-292200-
SMYTH-TAZEWELL-MERCER-
454 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL...NORTH CENTRAL SMYTH
AND SOUTHWESTERN MERCER COUNTIES...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ASBERRYS...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
TAZEWELL...
POCAHONTAS...
BRAMWELL...
AND ASBERRYS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3720 8162 3721 8156 3724 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3731 8140
      3732 8137 3735 8136 3731 8124 3706 8140
      3704 8146 3700 8143 3688 8151 3697 8172
TIME...MOT...LOC 2054Z 214DEG 23KT 3700 8155

RAB
Local storm report, Sep 29, 5:14 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLOOD            CATAWBA                 37.38N  80.12W
09/29/2016                   ROANOKE            VA   AMATEUR RADIO

            1 FOOT OF WATER COVERING THE INTERSECTION OF BLACKSBURG
            RD AND HIGHWAY 311

&&

EVENT NUMBER RNK1601686

WHP
Local storm report, Sep 29, 5:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BOONVILLE               36.23N  80.71W
09/28/2016  E1.00 INCH       YADKIN             NC   PUBLIC

0558 PM     HAIL             4 SSW COLEMAN FALLS     37.45N  79.35W
09/28/2016  E1.75 INCH       BEDFORD            VA   PUBLIC

0608 PM     HAIL             2 NNE BOONSBORO         37.47N  79.26W
09/28/2016  E1.50 INCH       BEDFORD            VA   TRAINED SPOTTER

0610 PM     HAIL             3 SE HIGHTOWERS         36.30N  79.22W
09/28/2016  E1.00 INCH       CASWELL            NC   TRAINED SPOTTER

0614 PM     HAIL             MILTON                  36.54N  79.21W
09/28/2016  E1.00 INCH       CASWELL            NC   TRAINED SPOTTER

0614 PM     TSTM WND DMG     3 N BOONSBORO           37.49N  79.26W
09/28/2016                   BEDFORD            VA   BROADCAST MEDIA

            NUMEROUS TREES DOWN ON HOLCOMB ROCK ROAD

0615 PM     HAIL             1 N BOONSBORO           37.47N  79.27W
09/28/2016  E1.75 INCH       BEDFORD            VA   PUBLIC

            HAIL FELL FOR 10-15 MINUTES

0619 PM     TSTM WND DMG     1 NW LYNCHBURG CITY     37.43N  79.17W
09/28/2016                   CITY OF LYNCHBURG  VA   BROADCAST MEDIA

            POWER LINE DOWN ON RIVERMONT AVENUE

0624 PM     HAIL             1 W CAPELLA             36.37N  80.33W
09/28/2016  E1.00 INCH       STOKES             NC   TRAINED SPOTTER

0804 PM     HAIL             GOLD HILL               37.62N  78.37W
09/28/2016  E0.70 INCH       BUCKINGHAM         VA   TRAINED SPOTTER

0848 PM     HAIL             2 SE PEAKS OF OTTER SUM 37.43N  79.56W
09/28/2016  E1.00 INCH       BEDFORD            VA   PUBLIC

0950 PM     HAIL             3 WSW ELON              37.50N  79.24W
09/28/2016  E0.25 INCH       BEDFORD            VA   TRAINED SPOTTER

            SMALL BRANCHES DOWN AND PEA SIZE HAIL

0139 PM     HAIL             RICHLANDS               37.10N  81.80W
09/29/2016  E0.25 INCH       TAZEWELL           VA   911 CALL CENTER

            PEA SIZE HAIL

0233 PM     HAIL             2 WNW TOAST             36.50N  80.67W
09/29/2016  E1.75 INCH       SURRY              NC   PUBLIC

0245 PM     HAIL             CANA                    36.58N  80.67W
09/29/2016  E0.25 INCH       CARROLL            VA   PUBLIC

            PEA SIZE HAIL

0304 PM     HAIL             RADFORD                 37.13N  80.57W
09/29/2016  E0.25 INCH       CITY OF RADFORD    VA   PUBLIC

            SMALL HAIL AND HEAVY RAIN

0306 PM     HAIL             2 W ARARAT              36.60N  80.55W
09/29/2016  E1.00 INCH       PATRICK            VA   PUBLIC

0406 PM     HAIL             BLOWING ROCK            36.13N  81.67W
09/29/2016  E0.70 INCH       WATAUGA            NC   TRAINED SPOTTER

            DIME SIZE HAIL

0501 PM     HAIL             FERRUM                  36.92N  80.02W
09/29/2016  E1.00 INCH       FRANKLIN           VA   PUBLIC

            RELAYED BY MEDIA

0504 PM     HAIL             4 W DARBY               36.12N  81.57W
09/29/2016  M1.00 INCH       WATAUGA            NC   TRAINED SPOTTER

0507 PM     FLOOD            CATAWBA                 37.38N  80.12W
09/29/2016                   ROANOKE            VA   AMATEUR RADIO

            1 FOOT OF WATER COVERING THE INTERSECTION OF BLACKSBURG
            RD AND HIGHWAY 311

&&

EVENT NUMBER RNK1601664 RNK1601667 RNK1601669 RNK1601671 RNK1601672
RNK1601675 RNK1601670 RNK1601676 RNK1601668 RNK1601674 RNK1601677
RNK1601678 RNK1601680 RNK1601683 RNK1601681 RNK1601682 RNK1601685
RNK1601684 RNK1601687 RNK1601688 RNK1601686

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:40 PM EDTAreal Flood AdvisoryRNKCaswell6 hr
Sep 28, 8:41 PM EDTSpecial Weather StatementRNKStokes34 min
Sep 28, 11:25 PM EDTSpecial Weather StatementRNKCaswell35 min
Sep 29, 1:22 PM EDTSpecial Weather StatementRNKSurry53 min
Sep 29, 1:48 PM EDTSpecial Weather StatementRNKSurry57 min
Sep 29, 2:25 PM EDTSevere Thunderstorm WarningRNKSurry50 min
Sep 29, 2:33 PM EDTSevere Thunderstorm WarningRNKStokes, Surry42 min
Sep 29, 3:15 PM EDTSevere Thunderstorm WarningRNKStokes, Surry60 min
Sep 29, 4:08 PM EDTSpecial Weather StatementRNKAshe, Watauga67 min
Sep 29, 4:13 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes62 min
Sep 29, 4:36 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga69 min
Sep 29, 5:51 PM EDTSpecial Weather StatementRNKAlleghany54 min
Sep 29, 6:16 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Surry, Wilkes119 min
Sep 29, 6:29 PM EDTSpecial Weather StatementRNKYadkin61 min
Sep 29, 6:53 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes52 min
Sep 29, 7:04 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin56 min
Sep 29, 7:08 PM EDTTornado WarningRNKYadkin37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.